Reaction to biologic

I've been on Benepali for 6.5 months, the first 5 months no reaction. For the last 6 weeks, I have developed site reactions, getting worse week on week. They are about 6cm in diameter, red, hot and itchy. Is this a sign it's losing effectiveness?. I have AS, spinal pains are not too bad. However ribs and peripheral pains have been getting worse. Confused if the increased pains are related to site reactions. Would welcome opinions

8 Replies

oldestnewest
  • You must contact your Rhumy clinic urgently. This sounds like an allergic reaction and may mean you have to stop using it. I developed a rash all over my body from Benapali and had to come off it although I was only on it for 4 weeks.

  • I developed a rash all over my body when I did my 1st Humira injection - I told the Healthcare nursd & she said it was an allegic reaction & to take anti-histermine tablet the day before & 3/4days after injection & it worked. After 3rd injection I found I didnt need to take anti-histermene again.

  • I had the same issue and it tuned out it was the preservative in the injection pens. I went to syringes and injected myself and had no issues.

  • I don't think there's any evidence that ISRs are related to a lack of effectiveness and there are things you can do to try and calm the reaction:

    1. Use a 1% hydrocortisone cream 20 mins before injecting and then up to 4 times a day until reaction calms down

    2. Try anti histamine cream or pills, starting before you inject..discuss with GP

    3. Icing the area...ie using ice cubes to cool the skin before and after injecting

    Different people find different things help. There are no preservatives in either Enbrel or Humira, this seems to be a myth. I haven't checked other Biologics but you can check the list of ingredients in the patient information or ask your supplier. Nor is there latex, but some people have found syringes work better for them than pens.

    When I was on Enbrel the reactions became so unpleasant that I stopped Enbrel and swopped to Humira. I still have reactions but much less angry ones!

  • Thanks I was worried this recent flare was connected. I'm just surprised they have taken 5 months to start appearing, even in areas I've never injected before. I'm on the Benepali

  • My first ISR was after the 7th injection...I think that's quite common for there to be a slow build up. What scared me was how quickly they went from just small, pink and itchy to huge, purple and blistering..that's when I stopped!

  • Hi, I had exactly the same injection site reactions when I started Humira and was advised that it could be a reaction to the small antiseptic wipe that is supplied with the humira pen. When I stopped using the wipe I had no more reactions. Good luck.

  • Unfortunately I've never used the wipes. The H@H nurse said they no longer recommended swabbing your own skin, if you are injecting yourself. As I say was fine for 5 months, have not changed anything 😏

You may also like...